Which foods and supplements may cause cyanide toxicity?

Updated: May 30, 2020
  • Author: Inna Leybell, MD; Chief Editor: Michael A Miller, MD  more...
  • Print
Answer

Ingestion of cyanide-containing supplements is rare. Amygdalin (synthetic laetrile, also marketed as vitamin B-17), which contains cyanide, was postulated to have anticancer properties due to the action of cyanide on cancer cells. However, laetrile showed no anticancer activity in human clinical trials in the 1980s and is not available in the United States, [18] although it can be purchased on the Internet. [19]

Amygdalin can be found in the pits of many fruits, such as apricots and papayas; in raw nuts; and in plants such as lima beans, clover, and sorghum. Amygdalin can be hydrolyzed to hydrogen cyanide, and ingestion of large quantities of such foods may result in toxicity. [5]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!